Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 321, NWS Goodland, KS

October 2, 2017Dundy County, Nebraska; Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Oct 2, 2017, 6:46 PM MDT for Dundy County, Nebraska; Yuma County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2017, 6:46 PM MDT (00:46 UTC)
Expired
Oct 2, 2017, 7:08 PM MDT
In force
22 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Yuma County, CO, Dundy County, NE

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WUUS53 KGLD 030046
SVRGLD
COC125-NEC057-030130-
/O.NEW.KGLD.SV.W.0321.171003T0046Z-171003T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
646 PM MDT MON OCT 2 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Yuma County in northeastern Colorado...
  Northwestern Dundy County in southwestern Nebraska...

* Until 730 PM MDT

* At 646 PM MDT, a severe thunderstorm was located 12 miles north of
  Wray, moving northeast at 75 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Alvin and Wauneta. 

This includes Highway 385 between mile markers 247 and 268.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10205 4035 10191 4008 10214 4023 10247
      4044 10228 4044 10205
TIME...MOT...LOC 0046Z 214DEG 65KT 4026 10222 

HAIL...1.00IN
WIND...<50MPH
 
$$

EV
2 follow-up statements
073 
WWUS53 KGLD 030101
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
701 PM MDT MON OCT 2 2017

COC125-NEC057-030130-
/O.CON.KGLD.SV.W.0321.000000T0000Z-171003T0130Z/
Yuma CO-Dundy NE-
701 PM MDT MON OCT 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN YUMA AND NORTHWESTERN DUNDY COUNTIES...

At 701 PM MDT, a severe thunderstorm was located 5 miles south of
Lamar, or 16 miles southeast of Holyoke, moving northeast at 75 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Alvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10205 4035 10191 4024 10201 4033 10223
      4044 10217 4044 10205
TIME...MOT...LOC 0101Z 214DEG 65KT 4049 10202 

HAIL...1.00IN
WIND...<50MPH
 
$$

EV
083 
WWUS53 KGLD 030108
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
708 PM MDT MON OCT 2 2017

COC125-NEC057-030118-
/O.CAN.KGLD.SV.W.0321.000000T0000Z-171003T0130Z/
Yuma CO-Dundy NE-
708 PM MDT MON OCT 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However hail is still 
possible with this thunderstorm.

LAT...LON 4035 10205 4035 10191 4024 10201 4033 10223
      4044 10217 4044 10205
TIME...MOT...LOC 0107Z 214DEG 65KT 4060 10192 

$$

EV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:04 PM MDT, 3 hours 42 minutes earlier.

Area forecast discussion, Oct 2, 3:04 PM MDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
304 PM MDT Mon Oct 2 2017

.SHORT TERM...(This afternoon through tonight)
Issued at 303 PM MDT Mon Oct 2 2017

Amplified pattern remains in place with large scale upper trough
over the western US, and southwest flow over the Central High
Plains. A stalled front is just east of our CWA, with stratus
extending west over much of our CWA. There has been a trend in
stratus beginning to break up, particularly in our southwest.

This afternoon-Tonight: There is a sharp cutoff along the frontal
zone in our east where supercell development is possible this
afternoon/evening. Deep strong shear has already developed as strong
sw flow overrides low level veering along frontal zone (mesoanalysis
shows bulk effective shear around 50kt). Short range guidance still
supports this front lifting northwest, and this could allow more
favorable air mass/instability to build into our CWA. There has been
very little movement so far, and if the front remains further south
this could limit severe threat further south and east.

Better forcing increases as a shortwave troughs the base of the
upper trough and interacts with elevated frontal zone over the rest
of our CWA. Elevated instability isn't as high, but high shear will
be in place as evening moves on. High resolution guidance continues
to indicate several clusters or linear segments forming and this may
support more of a wind threat late this evening (assuming winds are
able to penetrate stable low levels at that point).

.LONG TERM...(Tuesday through Monday)
Issued at 303 PM MDT Mon Oct 2 2017

Tuesday-Friday night: Large scale upper low will be slow to break
down, with individual closed centers breaking off across the
northern plains. Deep moisture builds with the southwest flow ahead
of the trough and with a stalled frontal zone in place we will see
increasing precip chances. Temps are particularly trick as period of
cloud cover and precip could hold highs down, while between
shortwaves we should see increasing WAA and highs closer to upper
70s/near 80F.

Sunday-Monday: Stronger upper troughs from Canada begin to drop
towards the plains during these periods. Precip chances are less
certain due to dry air mass ahead of these troughs, however we may
see the coldest air mass of the season so far reach our CWA by
Monday-Monday night and increasing frost potential.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1152 AM MDT Mon Oct 2 2017

Low stratus is lingering along a front southeast of both KGLD and
KMCK. As this front lifts northwest MVFR conditions will begin to
build over both terminals, with IFR possible late tonight (low
confidence on this). Current obs/model trend is to slow down the
timing, and I adjusted TAFs to reflect this. Showers/thunderstorms
are also expected to develop along this front, with coverage
increasing this evening at both terminals. Best overall chance for
lower cigs and thunderstorms will be at KMCK this evening.
Another cold front moves through the region tonight with winds
shifting to the northwest, and then conditions improving by 12Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...DR
AVIATION...DR
Hazardous weather outlook, Oct 2, 11:20 AM MDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1120 AM MDT Mon Oct 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031730-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1120 AM MDT Mon Oct 2 2017 /1220 PM CDT Mon Oct 2 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are expected to develop east of
Highway 83 this afternoon, with coverage increasing across the entire
region this evening. Severe weather will be possible across the
region. The best chance for severe weather will be east of Highway
83 this afternoon and early evening, where hail greater than 2
inches, damaging winds in excess of 60 mph, and a few tornadoes will
be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 PM MDT (2 PM CDT) through
this evening.

In the hours before

Local storm report, Oct 2, 5:35 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT MON OCT 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FUNNEL CLOUD     13 SSE TRIBUNE          38.29N 101.69W
10/02/2017                   GREELEY            KS   STORM CHASER

            REPORTED VIA SOCIAL MEDIA, TIME AND LOCATION RADAR
            ESTIMATED.

&&

TLYNCH
Local storm report, Oct 2, 6:37 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT MON OCT 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             STRATTON                39.30N 102.60W
10/02/2017  M1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

TLYNCH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:37 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock23 min
Oct 2, 7:00 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock, Red Willow47 min
Oct 2, 7:22 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow26 min
Oct 2, 9:02 PM MDTSevere Thunderstorm WarningGLDRed Willow43 min
Oct 2, 7:15 PM MDTSevere Thunderstorm WarningGLDYuma45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.